Alert archive / Minnesota / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

July 7, 2014Martin County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 7, 2014, 7:01 PM CDT for Martin County, Minnesota. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2014, 7:01 PM CDT (00:01 UTC)
Expired
Jul 7, 2014, 7:30 PM CDT
In force
29 min
Issued by
NWS Twin Cities, MN

County Martin County, MN

The radar

The Minneapolis radar (KMPX), 167 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 7:40 PM CDTHAIL 0.51 Nne Ceylon, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2014-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2014-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-121 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

833 
WWUS83 KMPX 080001
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
701 PM CDT MON JUL 7 2014

MNZ091-080030-
MARTIN-
701 PM CDT MON JUL 7 2014

...THUNDERSTORMS MOVING INTO MARTIN COUNTY THROUGH 730 PM CDT...

AT 659 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A SEVERE
THUNDERSTORM 8 MILES EAST OF JACKSON...OR 13 MILES SOUTHEAST OF
BERGEN. THIS STORM WAS MOVING EAST AT 50 MPH.

HAIL UP TO NICKEL SIZE...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SHERBURN.
  WILBERT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4350 9461 4350 9468 4362 9487 4363 9486
      4371 9487 4374 9485 4350 9430 4349 9430
      4349 9460
TIME...MOT...LOC 0001Z 291DEG 43KT 4364 9480

$$

JRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 7, 4:08 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 7, 4:08 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
408 PM CDT MON JUL 7 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 154 PM CDT MON JUL 7 2014

STORMS HAVE STARTED TO INTENSITY ACROSS THE AREA... AND THAT TREND
SHOULD PERSIST THROUGH THE REMAINDER OF THE AFTERNOON INTO EARLY
THIS EVENING WITH MLCAPE AOA 1500 J/KG OVER MUCH OF THE AREA.
ACTIVITY HAS MAINLY BEEN FOCUSED ALONG THE NORTHERN PERIPHERY OF THE
INSTABILITY GRADIENT WHERE THE SURFACE TROUGH IS LOCATED... BUT
EXPECT TO SEE ADDITIONAL STORMS FIRE OVER MUCH OF WEST CENTRAL INTO
CENTRAL MINNESOTA AS THE SHORTWAVE OVER NORTH DAKOTA WORKS INTO THE
AREA AND HELPS DRIVE THE COLD FRONT EASTWARD. SPC MESOANALYSIS SHOWS
EFFECTIVE DEEP LAYER SHEAR OF 30 TO 40 KT... SUPPORTING THE
POTENTIAL FOR SOME ORGANIZATION... AND A FEW OF THE STRONGER STORMS
HAVE SHOWN SOME WEAK ROTATION. CAM SOLUTIONS... INCLUDING LOCAL
MPXWRF... HOPWRF... AND HRRR... SHOW A SIMILAR STORY THROUGH THE
AFTERNOON WITH THE INITIAL CLUSTER OF STORMS WE/RE SEEING NOW
FOLLOWED BY AN ADDITIONAL CLUSTER AROUND AND AFTER 21Z AS THE BETTER
FORCING WORKS INTO THE AREA. HOPWRF MEMBERS 1 AND 3 HAVE BEEN
SOMEWHAT BULLISH ON THE POTENTIAL FOR A FEW STRONGER STORMS PER
THEIR MAX UPDRAFT HELICITY FORECASTS THROUGH THIS EVENING... AND
NEIGHBORHOOD PROBABILITIES FOR UH GREATER THAN 50 SUGGESTS GREATEST
POTENTIAL FOR STRONG/SEVERE STORMS WILL GENERALLY BE FROM AROUND THE
MINNESOTA RIVER VALLEY NORTH THROUGH THE I-94 CORRIDOR BETWEEN 3 PM
AND 7 PM. MAIN CONCERN WILL BE LARGE HAIL AND LOCALLY STRONG WINDS.
MORE WIDESPREAD STRONG WINDS COULD BE AN ISSUE IF COLD POOLS CAN
ORGANIZE AND THINGS GROW UPSCALE. A FEW OF THE CAM SOLUTIONS SHOWED
UPSCALE GROWTH BY EARLY EVENING... BUT MOST LOOK TO KEEP THINGS
FAIRLY DISCRETE. LOW LEVEL SHEAR IS FORECAST TO INCREASE AS THE
SURFACE FRONT AND UPPER WAVE MOVE INTO THE AREA... WHICH COULD HELP
INCREASE THE TORNADO POTENTIAL SOME... ALTHOUGH AT THIS POINT IT
WOULD APPEAR TO BE AN ISOLATED CONCERN. DRIER AND COOLER AIR WORK IN
BEHIND THE FRONT OVERNIGHT... AND MOST OF THE AREA SHOULD SEE DRY
WEATHER ON TUESDAY. HOWEVER... SOME DIURNAL PCPN IS POSSIBLE OVER
THE EASTERN PORTION OF THE AREA ON TUESDAY WITH THE MID-LEVEL
THERMAL TROUGH OVER THE REGION.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 314 PM CDT MON JUL 7 2014

NORTHWEST FLOW AND COLD ADVECTION WILL BE ONGOING TUESDAY NIGHT
INTO WEDNESDAY MORNING. THE COLDEST POCKET OF 850MB AIR WILL BE
CENTERED NEAR AND NORTH OF LAKE SUPERIOR...BUT TEMPS WILL STILL
RANGE BETWEEN 8C AND 11C...ABOUT 5C-7C DEGREES COOLER THAN WHERE
WE ARE THIS AFTERNOON. DRIER AND COOLER WEATHER IS EXPECTED FOR
THE FORECAST AREA TUESDAY NIGHT THROUGH THURSDAY...RESULTING FROM
THE UPPER TROUGH GRADUALLY SHIFTING EAST WITH MN/WI REMAINING IN
NORTHERLY FLOW. THE UPPER RIDGING EVENTUALLY BUILDING INTO THE AREA
BY 00Z FRIDAY...WITH 925-850MB MOISTURE TRANSPORT ALSO ON THE
INCREASE THURSDAY NIGHT WITH THE LLJ. THE WEATHER REMAINS MORE
ACTIVE INTO THE WEEKEND AS A RESULT OF VERY GOOD MOISTURE
RETURN...CHARACTERIZED BY PRECIPITABLE WATER NEAR 1.5" OFF THE
GFS. ANOTHER UPPER TROUGH IS PROGGED TO DROP SOUTH OUT OF CANADA INTO
OUR REGION. SOME OF THE DETAILS WILL NEED TO WORKED OUT OVER THE
NEXT SEVERE...BUT CERTAINLY FROM LATE THURSDAY NIGHT THROUGH
SUNDAY THERE COULD BE OFF AND ON SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1216 PM CDT MON JUL 7 2014

EXPECTATIONS HAVEN/T CHANGED MUCH FROM PREVIOUS FORECASTS... WITH
A PERIOD OF SHRA/TSRA STILL EXPECTED ACROSS THE AREA...
PARTICULARLY IN THE 20-02Z WINDOW. SOME ACTIVITY IS ALREADY
PRESENT ALONG THE NORTHERN PERIPHERY OF THE INSTABILITY
GRADIENT... AND THIS WILL LIKELY CONTINUE TO FESTER THROUGH THE
EARLY AFTERNOON HOURS BEFORE MORE WIDESPREAD AND LIKELY MORE
INTENSE TSRA DEVELOP OVER THE CENTRAL PORTION OF THE AREA IN
RESPONSE TO FURTHER DESTABILIZATION AND FORCING ASSOCIATED WITH
THE SHORTWAVE CURRENTLY SWINGING THROUGH NORTH DAKOTA. ACTIVITY
WILL TRACK EAST ACROSS THE AREA THROUGH EARLY EVENING UNTIL
SUBSIDENCE AND DRIER AIR ARRIVE BEHIND THE SHORTWAVE AND SURFACE
FRONTAL BOUNDARY.

KMSP...CONFIDENCE IN OVERALL TIMING OF BEST CHANCES FOR SHRA/TSRA
IS FAIRLY HIGH... BUT COULD CERTAINLY SEE WINDOWS OF LOWER
CEILINGS AND VISIBILITIES DEPENDING UPON TRACKS AND INTENSITY OF
INDIVIDUAL STORMS. STRONG WIND GUSTS AND HAIL ARE A POSSIBILITY
WITH MODERATE INSTABILITY AND SHEAR... SO THAT WILL ALSO BE A
POTENTIAL REALTIME/NOWCAST ISSUE FROM LATER THIS AFTERNOON INTO
EARLY EVENING.

/OUTLOOK FOR KMSP/
TUESDAY NIGHT...VFR. NORTHWEST WIND 10 TO 15 KT.
WEDNESDAY...VFR. WEST WIND LESS THAN 5 KT.
WEDNESDAY NIGHT...VFR. SOUTH WIND 5 TO 10 KT.
THURSDAY...VFR. SOUTH WIND 5 TO 15 KT.
THURSDAY NIGHT AND FRIDAY...MVFR CONDITIONS POSSIBLE WITH A CHANCE
OF SHRA/TSRA. SOUTH WIND 10 TO 20 KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

UPDATE...
SHORT TERM...
LONG TERM...CLF
AVIATION...
Hazardous weather outlook, Jul 7, 12:53 PM CDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1253 PM CDT MON JUL 7 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
081800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1253 PM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...GENERALLY ALONG AND SOUTH OF THE INTERSTATE 94 CORRIDOR
FROM NEAR ALEXANDRIA TO THE TWIN CITIES AND EAU CLAIRE. LARGE
HAIL IS THE PRIMARY THREAT ALTHOUGH DAMAGING WINDS ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS MAINLY FROM THURSDAY
NIGHT INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

In the hours before

Local storm report, Jul 7, 6:37 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
637 PM CDT MON JUL 7 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND GST     2 SW BURNSVILLE         44.75N 93.31W
07/07/2014  M50 MPH          DAKOTA             MN   AMATEUR RADIO

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Jul 7, 6:39 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
639 PM CDT MON JUL 7 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND DMG     1 W BURNSVILLE          44.76N 93.30W
07/07/2014                   DAKOTA             MN   TRAINED SPOTTER

            6 INCH TREE DOWN BLOCKING ROAD

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Jul 7, 6:44 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
644 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     1 NE SAVAGE             44.77N 93.34W
07/07/2014                   SCOTT              MN   TRAINED SPOTTER

            LARGE TREE DOWN ON LYNN AVE AND 126TH STREET ON THE
            NORTHEAST SIDE OF SAVAGE.

&&
Local storm report, Jul 7, 6:54 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
654 PM CDT MON JUL 7 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND GST     5 WNW HUTCHINSON        44.92N 94.47W
07/07/2014  M61 MPH          MCLEOD             MN   STORM CHASER

            RECORDED TWO WIND GUSTS VIA VEHICLE
            ANEMOMETER OF 58.2 AND 61.2 THE AVERAGE
            SUSTAINED WINDS FOR APPROX 10 MIN WAS
            ANYWHERE FROM 27-36 MPH. NO DAMAGE WAS
            OBSERVED.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, Jul 7, 7:00 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
700 PM CDT MON JUL 7 2014

MNZ077-078-084-085-080045-
GOODHUE-RICE-STEELE-WASECA-
700 PM CDT MON JUL 7 2014

...THUNDERSTORMS MOVING INTO GOODHUE...RICE...STEELE AND WASECA
COUNTIES THROUGH 745 PM CDT...

AT 659 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTHEAST OF RICE LAKE STATE PARK. THIS STORM
WAS MOVING EAST AT 40 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  RICE LAKE STATE PARK.
  BIXBY.
  PINE ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4407 9377 4417 9342 4429 9325 4426 9254
      4419 9254 4419 9256 4419 9303 4394 9303
      4392 9306 4390 9358
TIME...MOT...LOC 0000Z 288DEG 35KT 4414 9301

SPD
Special weather statement, Jul 7, 7:01 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
701 PM CDT MON JUL 7 2014

MNZ091-080030-
MARTIN-
701 PM CDT MON JUL 7 2014

...THUNDERSTORMS MOVING INTO MARTIN COUNTY THROUGH 730 PM CDT...

AT 659 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A SEVERE
THUNDERSTORM 8 MILES EAST OF JACKSON...OR 13 MILES SOUTHEAST OF
BERGEN. THIS STORM WAS MOVING EAST AT 50 MPH.

HAIL UP TO NICKEL SIZE...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SHERBURN.
  WILBERT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4350 9461 4350 9468 4362 9487 4363 9486
      4371 9487 4374 9485 4350 9430 4349 9430
      4349 9460
TIME...MOT...LOC 0001Z 291DEG 43KT 4364 9480

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:00 PM CDTSpecial Weather StatementMPXSteele, Waseca45 min
Jul 7, 7:13 PM CDTSevere Thunderstorm WarningMPXMartin20 min

Nearby

Special Weather Statements in Minnesota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.